Proton pump inhibitors are commonly used pharmacological agents prescribed to minimize the symptoms of gastro-esophageal reflux disease. However, the latest research conducted by scientists at Methodist Hospital Research Institute indicate an increased likelihood of developing cardiovascular issues due to impaired vascular responsiveness.
Cell culture and pre-clinical studies conducted by John P. Cooke, MD, PhD, of Texas Methodist Hospital Research Institute in Houston, TX suggested an elevation in the concentration of enzyme asymmetric dimethylarginine (ADMA) that is associated with adverse events in known patients of acute coronary syndromes (ACS). He also suggested that the undiagnosed patients are also at risk of developing complications in the long term with repeated intake of proton pump inhibitors (PPIs).
The results of this research was published online July 3rd, 2013 in the peer- reviewed scientific journal “Circulation.”
Patho-physiology of proton pump inhibitors (PPIs):
Besides interfering with clopidogrel metabolism via the CYP2C19-related pathway (making it a controversial choice in lieu of drug- drug interaction), PPI also interferes with the normal activity of dimethylarginine dimethylaminohydrolase (DDAH). By inhibiting DDAH activity (that helps in regulation of ADMA levels), the PPI agents like esomeprazole and lansoprazole increase serum concentration of ADMA by 30%.
ADMA exerts its cardio-toxic effects by inhibiting nitric oxide synthase (NOS), which is responsible for vaso-protective action and, besides reducing endothelial NOS, it also substantially reduces the NO concentration within the vessels. The inhibitory effects reported with PPI in full-dose range are observed for 6 types of PPI, suggesting a class effect. Moreover, it also explains the cardiac complications observed in ACS patients on PPI regimen.
The following video provides an over of proton pump inhibitors:
Extra-cardiac risks observed with PPI:
The lead investigator, Dr. Cooke, and colleagues identified that “repeated dosing of PPIs to attain consistent suppression of gastric acidity could impair normal vascular endothelial function.” The experiments conducted by Crook and his colleagues on mice suggested that the rate of ADMA elevation corresponds to a higher cardiac risk in normal human subjects. They also suggested:
“Of perhaps greater concern- an elevation of plasma ADMA of this magnitude, if the data [are] translated to humans, might increase the hazard ratio for MACE and mortality in adults not recognized to have cardiovascular disease.”
Other effects of ADMA elevation include:
– Loss-of-function genetic polymorphism for DDAH production.
– Renal insufficiency.
The investigators reported diminished efficacy in PPO patients with antiplatelet agents not requiring CYP2C19 activation. With the development of a data-mining technique to estimate myocardial risk in patients of GERD, the author observed a positive association and elevated risk supporting the hypothesis that “PPI use may pose an independent and enhanced risk for MI in the general population”
“Our proposed biological mechanism for the association between PPIs and MACE is more consistent with the available human data than previously proposed drug-drug interactions.”
Critical Acclamation of the Novel Concept:
Researchers and investigators from all over America have critically acclaimed the concept proposed by the Texas Methodist Hospital Research Institute. Methodist DeBakey Heart and Vascular Center researcher Dr. Neal S. Kleiman commented:
“The most important thing about this study is that it gets people to think outside the box. There are a trillion papers on clopidogrel and PPIs, and you can always show an effect, but the amount of clinical data [showing an interaction] is trivial.”
He further added that investigators “used well-established techniques to show us a mechanism that none of us had thought of. The next thing to do is to look for the presence of a cardiovascular effect.”
He also affirms the idea of re-investigating the early randomized trials of PPIs in GERD patients to look for a missed or unrecognized cardiac event.
Scripps Translational Science Institute (La Jolla, CA) researcher, Steven R. Steinhubl also observed the association between PPIs and dose dependent cardiotoxicity .
Researchers believe that the results of this study may not cause immediate changes in the current standards of medical practice, however, it is definitely a “call to action.” The cardiac risk is even higher due to factors like over-the-counter availability of PPI as suggested by Dr. Steinhubl.
“…and when you look at the totality of the data, I think there is convincing evidence of concern that requires a very hard look at many things, such as over-the-counter availability of PPIs.”
In addition, other factors like dual-anti platelet therapy and carelessness in initial management of patients who report to primary healthcare providers with chest pain are also contributing factors that increase the risk of cardiac damage due to vascular insufficiency in PPIs users.